Alert archive / Kansas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 245, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Aug 12, 2001, 8:07 PM CDT for Norton County, Kansas. It was in force for 38 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 12, 2001, 8:07 PM CDT (01:07 UTC)
- Expired
- Aug 12, 2001, 8:45 PM CDT
- In force
- 38 min
- Issued by
- NWS Goodland, KS
- Area
- Whole counties
County Norton County, KS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 12, 8:15 PM CDT | Hail 0.75 | Norton, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.1 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1468 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- -54 m²/s²
- 0-3 km storm-relative helicity
- 137 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.0
The text
As transmitted, in the capitals the NWS used until 2016.
332 WUUS53 KGLD 130107 SVRGLD KSC137-130145- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 807 PM CDT SUN AUG 12 2001 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN NORTON COUNTY IN NORTHWEST KANSAS * UNTIL 845 PM CDT * AT 807 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 7 MILES NORTHWEST OF ALMENA...OR ABOUT 11 MILES NORTHEAST OF NORTON...MOVING SOUTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... ALMENA AT 820 PM CDT CALVERT AT 830 PM CDT ANOTHER LOCATION IN THIS WARNING IS...DENSMORE. HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 60 MPH OR MORE CAN BE EXPECTED WITH THIS STORM. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE FOR DAMAGING WINDS OF 60 MPH OR MORE...HAIL THE SIZE OF DIMES OR LARGER...AND VERY HEAVY RAIN. SEEK INDOOR SHELTER IN A STRONG BUILDING AWAY FROM WINDOWS. REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. $$ LAT...LON 4001 9964 4001 9989 3955 9979 3956 9963 ENTWISTLE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 3:20 PM CDT, 4 hours 47 minutes earlier.
Area forecast discussion, Aug 12, 3:20 PM CDT, 4 hours 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 220 PM MDT SUN AUG 12 2001 CHALLENGES ARE EXTENT OF PRECIP TONIGHT...HIGHS MON AND EXTENT OF PRECIP TUE NIGHT. LITTLE DIFFERENCES IN MODELS TODAY BUT BELIEVE ETA IS SLIGHTLY BETTER REPRESENTING DETAILS OF UPPER AIR PICTURE IN CEN AND SOUTH PLAINS AREA. WILL GO WITH ETA. BOUNDARY/WEAK COLD FRONT STILL ADVANCING SLOWLY SOUTHWARD ALONG W KS/SW NEB BORDER ATTM. BOUNDARY SHOULD MOVE SLIGHTLY FURTHER SOUTH BEFORE GOING STATIONARY. EXPECT IT TO STOP NEAR/NORTH OF I-70 IN MY CWA DURING LATE PM/EARLY EVENING. THEN RETREAT NE (IN ALL PRACTICALITY DISSIPATE) IN A VERY WEAK FASHION DURING TUE AM. TONIGHT WILL GO WITH GENERALLY 30 POP NORTH OF I-70/BEHIND BOUNDARY. STEERING CURRENTS WEAK FROM NW BUT SYSTEM MOVEMENT GENERALLY CONTROLLED BY W TO NW FLOW ALOFT FROM S NEB NORTHWARD. THINK ANY TSRAS THAT FORM WILL BE MOSTLY BEHIND FRONT DUE TO ENHANCED LIFT DUE TO FRONTAL SFC AND WILL GENERALLY MOVE SLOWLY EAST. ALSO MOST OF NW KS IS MUCH DRIER AND MORE STABLE FROM HIGH ALOFT THAN FROM BOUNDARY NORTH INTO NEB (PW 1.3 IN MCK FOR EXAMPLE). ALL ABOVE ALSO SLIGHTLY ENHANCED BY WEAK S/W (UVV) MOVING EAST ACROSS S NEB. REMAINDER OF CWA TO HAVE 10-20 POP. MODELS SHOW MUCH SUNSHINE AND DRYING AGAIN MON AS RIDGE MAKES ANOTHER ATTEMPT TO BUILD OVER MY CWA. WILL GO WITH MOSTLY CLEAR SKIES AND ABOVE GUID TEMPS IN MID 80S TO 90+. MON NIGHT LOOKS MOSTLY CLEAR WITH LOWS NEAR GUID/NORMAL. TUE MODELS SHOW S/W BEGINNING TO APPROACH IN NW FLOW FROM ID/WY AREA. WILL GO WITH INCREASING CLOUDINESS WORDING OVER MOST OF CWA...BUT STAY WITH PC IN EAST. LEE TROUGH SHOWS DEVELOPMENT SO THINK TUE WILL PROBABLY BE A WINDY DAY WITH SOUTH WINDS ENHANCING LOW LEVEL MOISTURE FIELDS AGAIN. FAIRLY STRONG UVV IN ADVANCE S/W MOVES INTO NE CO DURING LATE DAY SO WILL GO WITH 30 POPS THERE FOR PM TSRAS AND LESSER POPS TO S AND E. SFC FRONT MOVES ACROSS CWA DURING LATE NIGHT TUE AND EARLY WED FOLLOWED CLOSELY BY UPPER S/W. WILL GO WITH CLDY AND 30 POPS EVERYWHERE (FOR NOW) TUE NIGHT DUE TO ALL ABOVE. IN EXTENDED APPEARS MRF/ECM IN PRETTY GOOD AGREEMENT. TSRAS TO HANG ON PART OF DAY WED AS S/W CLEARS CWA GOING ESE. TEMPS COOL 10 DEGREES OR SO THANKS TO COOL FRONT. DRYING LATE IN DAY AND THRU THU LITTLE CHANGE. FOLLOWING SFC HIGH AT MAX THU NIGHT/FRI SO THINK FRI AM TO BE LOWESTS TEMPS (50S) THIS GO-ROUND. DRY FRI WITH SLOW INC IN TEMPS. SAT MODELS SEEM TO SHOW WEAK S/W WHOSE ONLY AFFECT MAY BE TO BRING BETTER CHANCE TSRAS. LITTLE CHANGE IN TEMPS OVER WEEKEND AS ANTICYCLONIC FLOW ALOFT BEGINS TO DOMINATE AND SHOULD SEE DRY SUN WITH TEMPS IN 60S TO 80S. .GLD...NONE. RJC
Nearby
Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.